Entyvio and hair loss

Posted by sandyjr @sandyjr, Oct 20, 2019

My daughter had a Crohn’s flare this past year which culminated in surgery in August. During this time she has lost approximately 40 pounds. She came through the surgery fine but had no appetite and found it difficult to eat after the surgery. She is finding out what food she can tolerate now. She has been on Entyvio infusions and her last one was in September. Her hair is falling out by the handful. She is taking several medications, but we are thinking it is the Entyvio. Has anyone with Crohn’s suffered a severe hair loss? Has anyone had this happen due to Entyvio? Has the hair loss been permanent or does it grow back after a while?

Hi @sandyjr that must be so frustrating to have your daughter experience hair loss along with the Crohn's symptoms.
Here is an article from Medical News Today on entyvio. Note that it says others have reported hair loss with entvio but their has been no evidence of this in the medications studies. https://www.medicalnewstoday.com/articles/325968.php

@dval has experience with entyvio and may be able to share their experience.

Back to you @sandyjr have you asked your daughter's doctor about this?

REPLY
@ethanmcconkey

Hi @sandyjr that must be so frustrating to have your daughter experience hair loss along with the Crohn's symptoms.
Here is an article from Medical News Today on entyvio. Note that it says others have reported hair loss with entvio but their has been no evidence of this in the medications studies. https://www.medicalnewstoday.com/articles/325968.php

@dval has experience with entyvio and may be able to share their experience.

Back to you @sandyjr have you asked your daughter's doctor about this?

Jump to this post

Hi! I too have heard about hair loss from people taking Entyvio. I started the infusions in July and just completed the 4th one last week (for UC). While I have noticed my hair seems a little brittle and dryer, it is not falling out. I asked my GI doc about this side effect and he believes that the disease states are what causes the hair loss, as he claims there is no clinical evidence to support this. Of course he’s a scientist and clinical evidence is their thing. Lol. The only side effect I have with Entyvio is the sinus congestion and sometimes a sore throat. I am getting around that by taking Zyrtec, which seems to help. The days that I get the infusions, I am more tired. I resisted the biologics as long as I could (until the UC was fulminant and the GI doc recommended a colorectal surgeon). I am still afraid of this drug, but it’s the only thing that has helped get me into remission after the last flare, which was the worst I have ever had! These are chronic and difficult conditions and I try to take it one day at a time. For me, a whole food plant based diet has helped too. Good luck to your daughter!!! I hope the treatment works and she can reach and maintain remission!! 🙏

REPLY
@sandyjr

My daughter had a bad Crohn’s flare last year. She had surgery in August which has helped with the gastric pain, but her hair is falling out by the handfuls now. Since this may be related to her medicines, has anyone heard of or tried the cooling cap that chemo patients are using to prevent hair loss?

Jump to this post

Here is a story about the cooling caps for anyone who may be unfamiliar with what @sandyjr is discussing, https://newsnetwork.mayoclinic.org/discussion/sharing-mayo-clinic-cold-cap-therapy-preserves-patients-hair-and-positive-attitude/. This story talks about the cap being worn 30 minutes prior to chemotherapy treatment, during treatment, and for a few hours after treatment. You may also noticed I combined this discussion with your previous discussion on Entyvio and hair loss so members have a chance to Connect within this discussion.

@sandyjr, are you wondering if a cooling cap is available for in-home use or for use while a patient is being treated with Crohn's medications? To build on what Ethan discussed, have you, or your daughter, discussed the side-effect of hair loss with the medications with the provider? Do they expect this to be short-term?

REPLY

My daughter had a bad Crohn’s flare last year. She had surgery in August which has helped with the gastric pain, but her hair is falling out by the handfuls now. Since this may be related to her medicines, has anyone heard of or tried the cooling cap that chemo patients are using to prevent hair loss?

REPLY

Hello I have had my 3rd dose of Entyvio and am having major hair loss which is very upsetting. Just wondering if it grew back or am I looking at permanent loss? Thank you!

REPLY

As you can see from previous posts, my daughter had the same thing happen. She is taking so much medicine, no one could tell her what was causing the hair loss. I thought she handled it pretty well, but I did not. It broke my heart. The Entyvio did not seem to work for her, so she stopped that and started something else. That has not been working either and she is starting a new medicine soon. Anyway, back to the hair loss. Her’s did come back and we kid that it is growing so fast that we can hear it growing…lol. She went to a hairdresser to shape it and she was told some hints to help with the regrowing process. My suggestion is that your hair will probably grow back. When I talk with her I will ask her how long it took and the advice the hairdresser gave her.

REPLY

I have been on all different medications for my UC but I can directly correlate my hair loss to the Entyvio, so depressing! I've had 3 doses, it doesn't seem to be working for me yet either. I debating on whether or not to just quit it and try something else instead. I'm afraid the hair loss will only get worse if I stay on it…I wish someone could tell me it will get better even if I stay on it? Was hoping it was the leading doses that caused it but I don't know. This disease stinks I have had it for almost 30 years, I'm so sorry you and your daughter are going through this. Thanks for your reply I appreciate it!

REPLY

I have had no hair loss with Entyvio. No side effects @ all and I'm in remission. Still have abdominal discomfort after I eat. Don't eat that much but feel terribly full. Won't go away w/out walking. I'm getting bunion surgery so that will drive me crazy! Pray I get thru all this! Maria.

REPLY
@mariajean03

I have had no hair loss with Entyvio. No side effects @ all and I'm in remission. Still have abdominal discomfort after I eat. Don't eat that much but feel terribly full. Won't go away w/out walking. I'm getting bunion surgery so that will drive me crazy! Pray I get thru all this! Maria.

Jump to this post

Hi Maria! So glad you’re in remission on the Entyvio! How long have you taken it and how long before you were in remission? I’ve been on it for 14 months for ulcerative colitis. Within a year of diagnosis, I went from oral mesalamine to both oral and rectal budesonide to prednisone and finally when the UC became “fulminant” I agreed to try a biologic. My GI doc highly recommended Entyvio and it worked relatively quickly, within a couple weeks of the loading doses. I have a lot of fatigue several days after each infusion and the past few months, a lot of respiratory mucus, which is annoying. I walk a lot too and believe that keeps some of the side effects at bay, including that full feeling after eating. My annual colonoscopy a couple months ago showed “significant improvement in the mucosal lining” and my C-reactive protein and cal protection numbers have been within normal ranges for about 9 months. So far so good, but this cough/mucus is the worst…. Please share anything you can about your experience with Entyvio, and good luck with the bunion surgery! Thanks so much! D

REPLY
@ginam

Hello I have had my 3rd dose of Entyvio and am having major hair loss which is very upsetting. Just wondering if it grew back or am I looking at permanent loss? Thank you!

Jump to this post

This is a follow-up of my previous response to you. My daughter said the hairdresser told her to take biotin and to use hair conditioner that you do not rinse out. I also think that she told her to keep the ends trimmed as it grows out. Her hair is growing like a bad weed now 👍. I hope this gives you some hope.

REPLY
Please login or register to post a reply.